What Are the Signs of a Sleeping Pill Overdose?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 28 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Sleeping pills are prescription medications used to treat insomnia. Taking more than the prescribed dosage of these medications may lead to a potentially fatal sleeping pill overdose. Some signs that may indicate that someone has overdosed on these medications may include nausea, vomiting, or coma. An overdose of sleeping pills is a medical emergency, and without immediate medical attention this condition can be fatal. Treatment often includes giving medications to induce vomiting or having the contents of the stomach pumped out so that some of the medication is removed from the body.

It is important to keep a close watch on anyone who is suspected to be suffering from a sleeping pill overdose. Early signs may include slurred speech, nausea, or vomiting. The affected person will often complain of dizziness that may cause unsteadiness, blurred vision, or fainting. A person who is suffering from the effects of too many sleeping pills may not be able to carry on a coherent conversation or may become confused when trying to answer questions.

Severe signs of a sleeping pill overdose may include difficulty breathing, shock, or coma. Symptoms of shock may involve rapid heartbeat, labored breathing, and a drop in blood pressure. If the person slips into a comatose state, it may appear at first that he is sleeping, but it will not be possible to waken him. Immediate medical assistance is urgent at this point.

Ad

If an overdose is suspected, treatment will begin immediately upon arrival to the hospital. Vomiting may be induced, or the stomach may be pumped. Activated charcoal may be given to absorb some of the medication so that it is no longer at a toxic level. Blood tests will generally be done to determine the types and amounts of the medications in the bloodstream. Supportive care such as oxygen therapy or the use of IV fluids may be used as well.

After the patient is no longer in a state of medical crisis, a psychological evaluation may be ordered, especially if the sleeping pill overdose is thought to be deliberate. If the patient is thought to be suicidal, he may be admitted to a psychological facility for more intensive evaluation and treatment. The length of time for this type of treatment varies for each patient, but it could last for a few days, or in some cases several weeks or months of treatment may be necessary.

Ad

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email